California, 2016

Wildfire in California, August 13 to 31, 2016

August 13 to 31, 2016 · NWS LOX · 2 events in 2 counties and zones

Two significant wildfires impacted sections of Santa Barbara and San Luis Obispo counties. The Chimney Fire, which ignited near Lake Nacimiento in San Luis Obispo county, burned over 46,000 acres.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

Two significant wildfires impacted sections of Santa Barbara and San Luis Obispo counties. The Chimney Fire, which ignited near Lake Nacimiento in San Luis Obispo county, burned over 46,000 acres. The Rey Fire, which ignited in the Santa Ynez Mountains in Santa Barbara county, burned over 33,000 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Aug 13, 9:51 AM PST, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 13, 9:51 AM PST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1051 AM PDT SAT AUG 13 2016

...Updated Aviation Discussion...

.SYNOPSIS...

High pressure aloft and weak onshore flow will bring well above
normal temperatures through early next week, with triple digit
heat for many valley areas. Sunday and Monday will likely be the
hottest days in most locations, when some records will be
threatened. Night through morning low clouds and fog will continue
to affect some coastal areas through next week.

&&

.SHORT TERM...(TDY-MON)

Satellite imagery showing low clouds and fog confined to mostly coastal
areas this morning, with low clouds remaining off the coast of LA
county. As expected, marine layer depth has shrunk since yesterday
with the 12z Vandenberg sounding showing 1300 feet and ACARS
sounding showing around 800 feet across the LA Basin. The
decreased marine influence this morning being caused by a building
ridge of high pressure over the area combined with weakening
onshore flow. In fact, there is even a light northeast to east
flow at the upper levels of the atmosphere which will enhance the
warming trend across interior sections today. Profiler data at
Simi Valley showing substantial warming (up 4 to 6 degrees
celsius) in the boundary layer this morning. This should lead to
significant warming in most areas away from the coast today. Max
temps should rise to over 100 degrees today in the warmer valley
locations such as Woodland Hills and Saugus today, and could
approach 105 degrees near Paso Robles and the Antelope Valley.
It will remain relatively cool on the coastal plain, with highs
likely remaining in the 80s across inland sections, and in the 70s
near the beaches.

*** From previous discussion ***

The upper ridge will strengthen and build into the region
tonight and Sunday. The marine layer will continue to shrink in
depth, with night through morning low clouds and fog confined to
coastal locations within a few miles of the beaches. There could
be some local dense fog tonight/Sun morning. Temps at 850 and 950
mb will rise Sunday, and max temps should rise a few more degrees,
possibly approaching 110 degrees in the warmest locations in the
Antelope Valley, and a bit above 105 degrees in the warmest
valley locations in L.A., VTU and SLO Counties. Highs will likely
rise to between 100 and 105 degrees in the lower mountain
elevations Sunday, getting close to excessive heat warning
criteria there. However, at this time, it does appear that dew
points will be low enough to keep heat index values just below
criteria. Highs across interior sections of the L.A. County
coastal plain should reach or exceed 90 degrees on Sunday.

Although a weak trough will move into northern and central CA
Sunday night and Mon, it will have little if any effect on heights
and thicknesses across our area. Expect the marine layer to remain
shallow, with night through morning low clouds and fog confined to
locations near the coast. Max temps should be about the same on
Monday as they are Sunday in most areas, with possibly just a
degree or two of cooling across northern areas and the Antelope
Valley.

.LONG TERM...(TUE-FRI)

The GFS and EC are in good agreement showing an upper low moving
across nrn and central CA on Tue, which will force the upper high
across the forecast area southward. It should still be hot on Tue,
although max temps will likely be down at least a couple of degrees
in most areas. The upper low will push into the Great Basin on
Wed, and heights/thicknesses across the region should fall more
appreciably. The marine layer will deepen, and night thru morning
clouds should push farther inland across the coastal plain. There
should be a few degrees of cooling in most areas on Wed, although
temps will probably still be a bit above normal. Additional short
wave energy dropping down the West Coast will cause a sharpening
trough across the region Thu. The GFS is stronger with this, and
actually shows a weak closed low just west of the fcst area by
Thu. Either way, expect the marine layer to deepen, with clouds
pushing into some valley areas Wed night/Thu. General troffiness
will linger across the region on Fri, so expect little change in
night thru morning low cloud pattern or max temps.

&&

.AVIATION...13/1745Z...

At 17Z, the marine inversion at KLAX was based around 750 feet.
The top of the inversion was 3300 feet with a temperature of 27
degrees Celsius.

Overall, low confidence in coastal tafs, especially for the
Central Coast sites. High confidence in all inland tafs. For
tonight, will maintain near-persistence forecast for stratus
coverage/arrival, but with low confidence. There is a 40% chance
that KSMX and KSBP will remain vfr overnight. There is a 30%
chance that KLAX and KLGB will see more limited ifr conds...or
remain vfr through the period.

KLAX...High confidence in vfr conds through early evening...but low
confidence in overnight period. Low certainty in arrival time of
ifr cigs and 30% chance that cigs will be mvfr or that the site
will remain vfr.

KBUR...High confidence in 18Z TAF with vfr conds thru the period.

&&

.MARINE...13/800 AM...

For the Outer Waters, moderate confidence in current forecast.
From today through Sunday, northwest winds are generally expected
to remain below Small Craft Advisory levels although there will
likely be some gusts to 25 knots around Point Conception each
afternoon and evening. These gusts will mainly be isolated but
there is a 30% chance they will become more widespread this
evening.

On Monday, northwest winds are likely to increase with a 70% chance
of Small Craft Advisory level winds in the late afternoon and
evening. Winds are expected to weaken a bit Tuesday/Wednesday
with only a slight chance of Small Craft Advisory conditions.

For the Inner Waters, high confidence in current forecast.
Conditions are expected to remain below Small Craft Advisory
thresholds through Wednesday.

Patchy dense fog with visibilities of one nautical mile or less
will continue to impact all waters through this morning.

&&

.FIRE WEATHER...

13/900 AM.

Isolated single digit relative humidity is expected inland
through Monday then will become widespread Tuesday through
Wednesday with poor recovery. Normal diurnal wind changes are
expected through the Monday then as a trough of low pressure
approaches the area southwest winds will increase over the area
Monday night and prevail through Wednesday night. The trough of
low pressure is expected to become cutoff and settle offshore
southwest of the area Thursday through Friday and the relative
humidity will trend higher as light southeast wind develops over
the area.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...Gomberg
FIRE...30
AVIATION...Smith
MARINE...Smith
SYNOPSIS...Sukup

weather.gov/losangeles
Hazardous weather outlook, Aug 13, 5:00 AM PST, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT SAT AUG 13 2016

CAZ034>041-044>046-051>054-059-087-088-547-548-141300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT SAT AUG 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

PATCHY DENSE FOG WILL REDUCE VISIBILITIES TO ONE QUARTER MILE OR
LESS THROUGH MID MORNING ON THE CENTRAL COAST AND IN THE SANTA
YNEZ VALLEY. IT WILL BECOME HOT TODAY ACROSS THE VALLEYS...
LOWER MOUNTAIN ELEVATIONS AND THE ANTELOPE VALLEY.

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

AN EXTENDED HEAT WAVE IS EXPECTED TO OCCUR ACROSS INTERIOR SECTIONS
OF SOUTHWEST CALIFORNIA SUNDAY THROUGH AT LEAST TUESDAY. TRIPLE
DIGIT HEAT WILL BE FAIRLY WIDESPREAD SUNDAY THROUGH TUESDAY ACROSS
THE VALLEY...LOWER MOUNTAIN ELEVATIONS AND THE ANTELOPE VALLEY.
THE COMBINATION OF VERY HIGH TEMPERATURES...LOW HUMIDITIES...AND
VERY DRY FUELS WILL ALSO BRING AN EXTENDED PERIOD OF ELEVATED FIRE
DANGER TO INTERIOR SECTIONS OF SOUTHWEST CALIFORNIA...ESPECIALLY THE
MOUNTAINS AND FOOTHILLS.

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

DB

In the hours before

Special weather statement, Aug 13, 11:58 AM PST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1258 PM PDT SAT AUG 13 2016

CAZ034>041-044>046-051>054-059-087-088-547-548-142000-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-SANTA BARBARA COUNTY MOUNTAINS-
VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA AND SANTA BARBARA ISLANDS-
SANTA CLARITA VALLEY-LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
1258 PM PDT SAT AUG 13 2016

...PROLONGED HEAT WAVE AND ELEVATED FIRE DANGER ACROSS INLAND
AREAS OF SOUTHWEST CALIFORNIA TODAY THROUGH WEDNESDAY...

AN UPPER LEVEL HIGH PRESSURE SYSTEM COMBINED WITH WEAKENING
ONSHORE FLOW NEAR THE SURFACE WILL BRING A PERIOD OF HIGH
TEMPERATURES ACROSS INLAND AREAS OF SOUTHWEST CALIFORNIA TODAY THROUGH
TUESDAY. THE HEAT WAVE WILL BEGIN TODAY WHEN TRIPLE DIGIT HEAT IS
EXPECTED ACROSS THE ANTELOPE VALLEY AND WARMEST PORTIONS OF THE
VALLEYS...FOOTHILLS...AND LOWER MOUNTAINS. SUNDAY THROUGH TUESDAY IS
EXPECTED TO BE THE PEAK OF THE HEAT WAVE WHEN MANY VALLEY AND
LOWER MOUNTAIN ELEVATIONS WILL CLIMB TO BETWEEN 100 AND 105
DEGREES...AND THE ANTELOPE VALLEY COULD SOAR AS HIGH AS 108
DEGREES. INLAND AREAS OF THE COASTAL PLAIN WILL ALSO BE VERY WARM
DURING THIS PERIOD WITH PROJECTED HIGHS BETWEEN 85 AND 95 DEGREES.
OVERNIGHT LOW TEMPERATURES DURING THIS HEAT WAVE WILL ALSO REMAIN
WARM WITH READINGS IN THE 70S ACROSS PORTIONS OF THE
VALLEYS...MOUNTAINS...AND ANTELOPE VALLEY...ADDING TO THE HEAT
DISCOMFORT. TEMPERATURES WILL TREND DOWN A FEW DEGREES BY
WEDNESDAY...BUT REMAIN WARMER THAN NORMAL ACROSS INLAND AREAS.

THERE WILL CONTINUE TO BE ELEVATED FIRE DANGER ACROSS INLAND AREAS
THROUGH AT LEAST WEDNESDAY DUE TO THE COMBINATION OF HOT
TEMPERATURES...LOW HUMIDITIES...AND VERY DRY FUELS.
ALTHOUGH HIGH TEMPERATURES ARE EXPECTED TO LOWER A BIT TUESDAY
AND WEDNESDAY...SINGLE DIGIT HUMIDITIES ARE EXPECTED TO BECOME
MORE WIDESPREAD. THIS IN COMBINATION WITH INCREASING ONSHORE
WINDS ACROSS INTERIOR AREAS WILL KEEP ELEVATED FIRE DANGER
DANGER THROUGH AT LEAST WEDNESDAY...APPROACHING CRITICAL
LEVELS IN THE MOUNTAINS AND ANTELOPE VALLEY.

THE PROLONGED HEAT WAVE WILL LIKELY RESULT IN AN INCREASED RISK
OF HEAT RELATED ILLNESSES...ESPECIALLY FOR THE
HOMELESS...ELDERLY... INFANTS...AND ANYONE PARTICIPATING IN
OUTDOOR ACTIVITIES.

IF HEADING OUTDOORS THIS WEEKEND INTO EARLY NEXT WEEK...REMEMBER
YOUR HEAT SAFETY TIPS. DRINK PLENTY OF WATER AND WEAR LIGHT-
COLORED AND LIGHT-WEIGHT CLOTHING. STAY OUT OF THE MIDDAY SUN IF
POSSIBLE. NEVER LEAVE ANY PERSON OR PET IN A PARKED VEHICLE...EVEN
FOR A SHORT TIME.

KAPLAN/GOMBERG

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, San Luis Obispo County Interior Valleys

When
August 13, 1:03 PM PST to August 31, 11:59 PM PST
Where
San Luis Obispo County Interior Valleys forecast zone
Reported by
Fire Department/Rescue

The Chimney Fire ignited in northern San Luis Obispo county, near Lake Nacimiento. Due to hot and dry conditions, as well as historically dry vegetation, the fire grew very quickly. The fire burned into early September, before containment and scorched 46,344 acres.

Wildfire, Santa Barbara County Mountains

When
August 18, 12:15 PM PST to August 31, 11:59 PM PST
Where
Santa Barbara County Mountains forecast zone
Reported by
Fire Department/Rescue

The Rey Fire ignited in southern Santa Barbara county, in the Santa Ynez Mountains. . Due to hot and dry conditions, as well as historically dry vegetation, the fire grew very quickly. The fire burned into early September, before containment and scorched 33,606 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2016Every state in 2016This day in weather historyWarnings in California, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652811, 652812.